Citalopram & mastopexy surgery?

I am scheduled for a breast lift in two weeks. I told my surgeon that I am on 30mg of citalopram for panic disorder & anxiety. He said it was not a problem, but when I researched the pain med prescription he gave me for post-op, it was contraindicated with citalopram. It makes me worried that he hasn't resesarched the safety of citalopram with surgery. My understanding is that it can react with some anesthesia to cause serotonin syndrome - now I'm anxious about the safety of the surgery.

Doctor Answers 3

Citalopram and surgery

This is an excellent question. Citalopram is an SSRI, which is considered safe to continue taking throughout your surgical course.  Pain medication can potentiate the neurological side effects of citalopram (dizziness, confusion, decreased mental clarity), but this is unlikely to be the case if the citalopram is not a new medication for you. Serotonin syndrome is typically seen with the older antidepressants in the MAOI class and would be very rare with an SSRI. Be sure to mention your concerns to the anesthesiologist so that they can help put your mind at ease.

Seattle Plastic Surgeon
5.0 out of 5 stars 4 reviews

Don't discontinue Citalopram acutely

Excellent question.  Many patients are on anti-anxiety, anti-depressants and any surgery, including elective procedures are potentially stressful. Citalopram is a #SSRI (selective serotonin receptor uptake inhibitor) and can generally be continued through your surgical course. By contrast, older class of anti-depressants, #MAOI (monoamine oxidase inhibitors) were traditionally suspended at least 2 weeks preop because of two potentially fatal pharmacological interactions: firstly an excitatory reaction due to increased serotonergic activity and secondly a depressive reaction due to suppression of hepatic enzymes. #Serotonin syndrome symptoms include high temperatures, hyperreflexia, hypertension, hypotension, convulsions and liver suppression may result.  General anesthesia drugs like Fentanyl, Demerol and post-op pain meds, such as Tramadol may theoretically increase the risk of serotonin syndrome, however this entity is fairly rare and exacerbated by higher doses or the use of multiple types of SSRIs.  When in doubt, please consult with your PS and his/her anesthesiologist.  Good luck.

Lavinia K. Chong, MD
Orange County Plastic Surgeon
4.8 out of 5 stars 56 reviews


I don't know of benefits or disadvantages of this medicine regarding your concern; Please see examples of breast lift with implant augmentation below.

Arian Mowlavi, MD
Orange County Plastic Surgeon
4.9 out of 5 stars 41 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.